Post # 1
From 2008 to 2010 I lost 140 pounds and I’ve been trying to lose more since. Unfortunately I have not been successful despite continuing my healthy (fresh, simple) diet and regular and sometimes intense exercise.
Someone suggested that birth control pills (I’m on Sprintec) can make it difficult to lose weight. While I had been successful on BC I thought perhaps it would be worth a try to experiment and see if that made a difference. I am officially off the pill and have been for a week and so far I have lost a few pounds. However, this isn’t enough to prove anything of course…it is too soon.
Curious, what was your experience in taking BC? Did you gain weight? Were you able to lose weight?
Post # 3
I personally gained weight taking BC (because of the increase of hormones making me hungry and estrogen makes you retain water) ..I was off the pill for a week and lost 7 pounds. Got back on it and gained 5 back. I too am officially off the pill now and working out and I’ve lost 10 pounds. It probably has to do with the working out and no feasting sessions lol
Post # 4
@Quicksand: Congrats on the 10 pounds lost! You sound like you had the same experience I have had. In the week I have lost about five pounds. My jeans definitely fit slightly better. I am hoping that it continues as long as I stay off the pill.
Post # 5
Congrats to you too!! It should keep coming off! Just make sure you obviously eat healthy and drink lots of water(:
Post # 6
I gained weight on the pill too, but only like 5 lbs.
I’m not sure how old you are, but what really sucked for me as far as losing weight was turning 30. It seemed like I could lose weight very easily when I was in my 20s but once I hit 30, forget it. 🙁 I was off BC by the time I was 30 so I couldn’t use that as an excuse that I wasn’t losing weight.
The weight loss you are seeing is water loss as BC pills make you retain water. Since you lost so much weight already (congrats on that!) maybe you need to intensify your workouts or change them up. I am sure you are weight training, and one of my friends was able to lose quite a bit of inches (but not much came off the scale) by doing barely any cardio and almost all weight training. Once my kids go back to school next week I am going to try it too.
Post # 7
I didn’t gain weight while on the pill (I was on it 3-5 years ago the last time) but I did find that even with healthy eating and exercise I couldn’t lose any weight I was a consistent overweight (actually obese) size which is very frustrating. When I came off it (before I met DH) I lost maybe 10 or so kg in the year. I’ve been on other BC (depo) since thou ( only just stopped) and found the same issue with that.
I know all the “research” shows you’re only supposed to gain 1-2 kg tops while on the pill/hormone BC and as long as you exercise etc you’ll be fine but with me that was not the case. The amount I was exercising I should’ve been losing weight easily and I wasn’t. For an idea I was exercising 4-6 times a week for an hour a time (classes too ie Zumba, weights) and losing nothing… For the last year I have also started on a “diet” here called lite n easy – which is when the company provides the meals so I am eating 1200 calories a day, so yeah I have to believe that the BC had some effect. Btw since coming off I have lost about 4kg (since nov last yr) thou I did gain some back by slacking off at the gym/eating junk over Xmas…. Back into it hard again now 🙂
Post # 8
BC has not affected my weight at all, though I know that’s not the case with everyone. Perhaps you’ve reached a point where your metabolism and weight loss has stabilized? That’s very normal. You look very healthy in your photos, so you might need need to kick up the workouts if you still want to lose a few pounds (though I don’t think you need it!).
Post # 9
Great job, that is so inspiring! But yikes — going off the pill to lose weight? I speak from experience when I say pregnancy causes more weight gain than the pill. Best wishes!!
Post # 10
it depends on the pill and your individual metabolism. I personally have not experienced weight gain on the pill, but know others that have. For my lifestyle though, I wouldn’t go off BC even if there was a chance I could lose some lbs, unless I had reason to believe that BC was the sole cause of 15-20 lbs of weight gain. Up to 10 lbs is virtually water weight to me, so I would not completely go off BC for it.
Post # 11
I gained 20 lbs in a month when I went on Seasonale (switched from Tri-sprintec to Seasonale. Did not gain weight on Tri-sprintec). Switched back to Tri-sprintec 4 months ago after 2 years on Seasonale, and lost 20 lbs in a month. Both times, nothing but my birth control changed.
Everybody responds to different pills differently. You’ll have to try different pills if you think that’s what’s keeping you at a plateau. It could also just be that you’ve reached a healthy equilibrium weight and your body doesn’t want any more to come off.
Post # 12
@Treejewel19: There’s no research actually indicating that BC causes weight gain except for the depo provera shot. You may retain water more on it, but that’s it.
Post # 13
I’ve been on the pill for 9 years. I started at I gained 6 pounds the first year (also my introduction to alcohol and celiac disease), lost 10 for years 2-8 and now am down 6 more. I’ve been on 8 or so pills and none caused weight gain or loss.
Post # 14
Never had a problem with my weight and birth control. If anything, I’ve heard that people maybe retain a few pounds of water weight while on the pill (including Depo Provera). Of course there are anecdotes with people who have gained tons of weight using whatever method, but there’s probably other reasons for that (i.e., serious relationship, and they’ve scaled back on dieting/exercise).
Post # 15
@zerlina: That may be true but I know enough people that can speak from experience. Research indicates a regular occurance and investiment into the issue…why would they invest in proving such a side effect? That would be counter productive as a business.
I have been off the pill for a week now and honestly I feel a lot better. I am continuing my plan for now and we shall see.
For those that say more exercise well my life is all about exercise. I am either running drills, practices and clinics for three plus hours, playing volleyball and running several hours or hiking (again for several hours) almost daily. My life is by no means sedentary. I eat healthy, fresh and simple with very few splurges. So all in all I believe that I should be losing more weight considering my life has gotten MORE active and not less since I started my weight loss journey. It is most frustrating to say the least.
Either which way I am going to continue with this plan for a few months and see where it goes. It is worth a try and I will report back on what I discover. :0)
Post # 16
@Treejewel19: when I was on sprintec, my weight didn’t change. But I had a lot of other issues and felt better going off BC. I think its great you’re giving it a try to see what happens. Keep us updated!